By

Sensitivity to Drug Side Effects Increased by Migraine Attack

Nine days of dizziness following four days of migraine. That’s what I’ve been up to these last two weeks.

The migraines made sense. We had rainstorms that week and I’d blown off my diet a couple times. The dizziness, however, was surprising. Wellbutrin has been to blame every time I’ve been dizzy in the last 16 months, but it didn’t make sense. I haven’t changed my dose in a few months months. I’d eaten plenty before taking it each time and hadn’t missed a dose. Maybe I accidentally took too much one day? I skipped a dose intentionally, took it at different times, took 300 mg instead of 450 mg. When the dizziness did lessen, the reprieve never lasted long. It was as if the migraine attack had made me more sensitive to Wellbutrin’s side effects.

It seemed unlikely that one migraine attack would change how I reacted to medication I’ve been on for more than a year, but my headache specialist told me he’s seen it happen with other patients. As he put it, the brain you have after a migraine attacks is not the same brain as you had before it. Any medication that acts on the central nervous system, like antidepressants, could interact with this new brain in a different way than before, causing an increase in side effects. My dose hadn’t changed, my brain had.

The changes to your brain after an attack are not permanent, so please don’t let this scare you. It’s more like a storm with high winds came through and there’s still dirt and debris in the street. The street sweeper will get to it eventually, but it may take some time. (I live in a place with haboobs and dramatic thunderstorms. You can liken it to a snowstorm if that’s more familiar.)

I’ve been taking 300 mg of Wellbutrin for the last week. Today I can look at the computer without feeling like my head is melting as if in a psychedelic video, but I still have to be careful to minimize the chance of side effects whenever I take a dose. My fingers are crossed that this part of the change to my brain lasts and that I can keep the depression at bay on this lower dose.

My naturopath/therapist believes that my depression is directly tied to migraine attacks. Since I started seeing her almost two years ago, every increase in depression has followed a long migraine attack that didn’t respond to acute medications. This fits with my headache specialist’s explanation. I haven’t waited to see if the depression abates without medication, but I wonder if it would. Not enough to find out, but I will ponder it.

My fingers are crossed that I have the internal mess from this latest storm cleaned up. Now it’s time to attend to everything I haven’t been able to attend to while weathering it. I’m going to read and approve a slew of comments now, but it will take me a while to respond to all of them.

By

Allodynia Distractions

While I was writhing in pain last week, sure that someone had covered my pillow with thumbtacks, I distracted myself by thinking about allodynia. I’d like to say that I considered the physiology of it, but I really just repeated the word mentally, thinking about how neat it sounds. Allodynia, allodynia, allodynia. It rolls right off the tongue.

About three-quarters of people with migraine have allodynia, which is the increased skin sensitivity that can feel like your hair hurts or that your jewelry is pressing into your skin. Basically, your nerves and brain become overly sensitive during a migraine. An hour or two before allodynia begins, other senses, like sight, hearing and smell, are also more keen because nerves are in a heightened state. Research indicates that migraine abortives are most effective if taken before skin sensitivity begins. If you’re interested in learning more about this phenomenon, see the ACHE article on central sensitization.

See, even silly distractions can be useful. Allodynia, allodynia, allodynia. . .